Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 48, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 9, 2001, 4:28 PM EDT for Leelanau County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2001, 4:28 PM EDT (20:28 UTC)
- Expired
- Aug 9, 2001, 5:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Leelanau County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:10 PM EDT | Thunderstorm Wind 50 E | Northport, MI | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2090 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
549 WUUS53 KAPX 092028 SVRAPN MIC089-092115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 428 PM EDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEELANAU COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 515 PM EDT * AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF NORTHPORT...OR ABOUT 22 MILES NORTHWEST OF ELK RAPIDS...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REACH... PESHAWBESTOWN...OMENA AROUND 440 PM EDT. SUTTONS BAY AROUND 445 PM EDT. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:31 AM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, Aug 9, 11:31 AM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1131 AM EDT THU AUG 9 2001 STRONG SFC COLD FRONT NOW EXTENDS FROM WRN UPR MI THRU NW WI INTO FAR SW MN AND CENTRAL IA. FRONT IS FAIRLY QUIET FOR NOW WITH RESPECT TO CONVECTION...WITH A WEAK AREA OF SHRA/TSRA IN FAR SE LWR MI AND NE IN FEEDING OFF A MAX OF THETA E IN THE VICINITY. DO EXPECT FRONT AND PLACES AHEAD OF THE FRONT WITHIN THE THETA E-RIDGE WILL BECOME QUITE ACTIVE THROUGHOUT THE AFTERNOON AND EVENING. MODIFIED 12Z APX SOUNDING FOR 00Z YIELDS CAPES AROUND 4500 J/KG...LIS OF -11 AND TTS OF 52. WINDS ARE UNIDIRECTIONAL THRU THE COLUMN...WITH SOME SPEED SHEAR. ALL INGREDIENTS ARE PRESENT FOR THE POTENTIAL OF DYNAMIC BOW ECHO DEVELOPMENT THIS AFTERNOON...LIKELY EMBEDDED ALONG A WELL ORGANIZED SQUALL LINE ALONG AND JUST HEAD OF THE STRONG COLD FRONT. OUT AHEAD OF THE FRONT...EXPECT MULTICELLULAR CONVECTION TO DEVELOP WITH POOLING OF 850 MB THETA E IN A HIGHLY UNSTABLE AIRMASS. RUC40 STILL POINTS TOWARD THE BEST DYNAMIC FORCING VIA THE RRQ OF THE UPPER JET MAX WILL BE ACROSS SRN WI THIS AFTERNOON AND EVENING. THUS...EXPECT STRONGEST CONVECTION WILL BE FOCUSED IN THIS REGION. WILL UPDATE FORECAST TO WORD PRECIPITATION FORECAST AS NUMEROUS SHRA/TSRA FOR THE AFTERNOON FOR ALL BUT SE PORTIONS OF THE CWA...BUT WILL INCREASE POPS TO NUMEROUS TONIGHT FOR THE SE WHERE FRONT WILL BE MOVING THRU BETWEEN 23Z AND 03Z. WILL ALSO HAVE TO INCREASE HIGH TEMPS ACROSS ERN UPR MI BASED ON LATEST OBS/TRENDS. NO OTHER CHANGES MADE AT THIS TIME. .APX...NONE. EME
In the hours before
Special weather statement, Aug 9, 11:48 AM EDT, 4 hours 40 minutes before
MIZ008-015>036-041-042-100400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1148 AM EDT THU AUG 9 2001 ...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND THIS EVENING... * THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN...WITH THE GREATEST THREAT SOUTH OF THE STRAITS OF MACKINAC. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. * SEVERE WEATHER THREAT...ISOLATED THUNDERSTORMS PRODUCING WIND GUSTS OF 60 TO 70 MPH AND LARGE HAIL UP TO 1 INCH IN DIAMETER WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT ACROSS EASTERN UPPER MICHIGAN THIS AFTERNOON AND WILL MOVE SOUTHEAST ACROSS NORTHERN LOWER MICHIGAN THROUGH THIS EVENING. * TIME OF SEVERE WEATHER THREAT...2 PM TO 6 PM ACROSS EASTERN UPPER MICHIGAN...4 PM TO 9 PM ACROSS NORTHERN LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN. EME
Special weather statement, Aug 9, 1:25 PM EDT, 3 hours 3 minutes before
MIZ008-015>029-031>034-100100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
125 PM EDT THU AUG 9 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN EFFECTIVE
UNTIL 900 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN NORTHERN LOWER MICHIGAN
OSCODA...OTSEGO...LEELANAU...EMMET...ROSCOMMON...WEXFORD...GRAND
TRAVERSE...CRAWFORD...MONTMORENCY...PRESQUE ISLE...MISSAUKEE...
KALKASKA...ANTRIM...MANISTEE...ALPENA...CHEBOYGAN...CHARLEVOIX
AND BENZIE
IN EASTERN UPPER MICHIGAN
MACKINAC AND CHIPPEWA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.Special weather statement, Aug 9, 4:25 PM EDT, 3 minutes before
MIZ030-035-036-041-042-100300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT THU AUG 9 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1100 PM EDT
THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
GLADWIN...OGEMAW...IOSCO...ALCONA AND ARENAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:13 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 32 min |
| Aug 9, 4:04 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 56 min |
| Aug 9, 5:04 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 41 min |
| Aug 9, 5:05 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 40 min |
| Aug 9, 5:12 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska | 48 min |
| Aug 9, 5:22 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Otsego | 53 min |
| Aug 9, 5:48 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 42 min |
| Aug 9, 6:20 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw, Roscommon | 70 min |
| Aug 9, 6:25 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 35 min |
| Aug 9, 6:30 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 60 min |
| Aug 9, 6:45 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 45 min |
| Aug 9, 6:55 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.